Hail, Wayne
- When
- June 28, 12:55 PM EST
- Where
- Wayne County, Smithville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.870, -81.850
Penny sized hail was observed.
A cold front sagged south into northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front sagged south into northern Ohio causing showers and thunderstorms to develop. A few of the stronger thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 12:13 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 113 PM EDT FRI JUN 28 2013 .SYNOPSIS... LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE SOUTH ACROSS THE AREA THIS WEEKEND AND BECOME NEARLY STATIONARY FOR MUCH OF NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS WILL EXPAND FAIRLY QUICKLY EARLY THIS AFTERNOON. THE MORNING SOUNDINGS HAVE CONVECTIVE TEMPERATURES IN THE MID AND UPPER 70S WHICH WE WILL EXCEED. THE MAIN SHORT WAVE IS ALREADY EAST OF THE AREA BUT WITH THE TROUGH ALOFT...TRAILING CONVERGENCE... AND LOW LEVEL HEATING WE WILL STILL DEVELOP SOME DECENT COVERAGE. NOT TOO WORRIED ABOUT SEVERE WEATHER ALTHOUGH THERE IS A FAIR AMOUNT OF CAPE. THE MORE LOCALIZED STORMS COULD GET STRONG. MORE WORRIED ABOUT HEAVY RAIN. LUCKILY THE FLOW ALOFT IS A LITTLE FASTER TODAY AND CURRENT ACTIVITY IS MOVING AT 25 MPH SO UNLESS WE HAVE TRAINING WE SHOULD BE ABLE TO GET THE STORMS THROUGH WITH ONLY LOCALLY HIGH WATER. WILL HAVE TO MONITOR THOUGH BECAUSE IT IS NEARLY SATURATED EVERYWHERE NOW. BUMPED HIGH TEMPERATURES UP A COUPLE OF DEGREES BUT TEMPERATURES SHOULD LEVEL OUT THIS AFTERNOON AS THE CUMULUS FIELD SPREADS OUT. HIGHS MOSTLY IN THE UPPER 70S AND LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... LITTLE CHANGES THROUGH MONDAY AS THE UPPER LOW STAYS OVER THE AREA. WILL SHOW A DIURNAL CYCLE OF HIGHEST POPS IN THE AFTERNOON AND EVENING WHEN THE CONVECTIVE POTENTIAL IS HIGHEST. PLAN TO KEEP MAX POPS MOSTLY IN THE LIKELY RANGE. TEMPS TO CONTINUE IN A NARROW RANGE WITH HIGHS MOSTLY 73 TO 78 AND LOWS MAINLY IN THE LOW TO MID 60S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... UPPER LEVEL TROUGH WILL PERSIST THROUGH THE EXTENDED FORECAST. EXPECT TO SEE VARIABLE AMOUNTS OF CLOUD COVER BUT IN GENERAL WE WILL SEE MOSTLY CLOUDY CONDITIONS. THERE WILL LIKELY BE A DIURNAL FLUCTUATION IN THE RAIN CHANCES WITH THE BEST CHANCES FROM MID AFTERNOON UNTIL SHORTLY AFTER SUNSET THEN A LULL OVERNIGHT. HOWEVER TIMING ANY PIECES OF ENERGY INTO THE UPPER LEVEL TROUGH WILL BE DIFFICULT. THE CLOUD COVER AND SCATTERED SHOWERS/THUNDERSTORMS WILL KEEP HIGHS NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE AREA THIS AFTERNOON PRODUCING SCATTERED TSRA ACROSS ENTIRE AREA. TSRA SHOULD DIMINISH AFTER SUNSET WITH LOSS OF DAYTIME HEATING AND AS SHORTWAVE MOVES SOUTH OF AREA. DO EXPECT IFR STRATUS AND BR TO DEVELOP OVERNIGHT. STILL DOUBTS IN MY MIND AS TO THE EXTENT...MUCH WILL DEPEND UPON HOW MUCH RAIN WE RECEIVE THIS AFTERNOON/EVENING. .OUTLOOK...NON-VFR IN SCATTERED SHOWERS/THUNDERSTORMS AS WELL AS EARLY MORNING FOG THROUGH TUESDAY. && .MARINE... LOW PRESSURE WILL LINGER OVER LAKE ERIE THROUGH THE WEEKEND...THEN SLIDE SOUTH OF THE LAKE ON MONDAY. NORTHEASTERLY FLOW WILL DEVELOP SUNDAY AFTERNOON INTO MONDAY. THE LAKE WILL LIKELY BECOME CHOPPY FROM THE CENTRAL PORTION OF THE LAKE TO THE WESTERN BASIN. AT THIS POINT WINDS SHOULD REMAIN 10 TO 15 KNOTS WHICH WOULD PRODUCE 2 TO 3 FOOT WAVES. IF WINDS ARE A BIT STRONGER WE MAY HAVE TO CONSIDER A SMALL CRAFT ADVISORY FOR MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...ADAMS LONG TERM...MULLEN AVIATION...DJB MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 412 AM EDT FRI JUN 28 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290815- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 412 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH NEXT WEEK SO THE POTENTIAL FOR FLOODING WILL REMAIN ELEVATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-290815- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 412 AM EDT FRI JUN 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT FRI JUN 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN CORRY 41.93N 79.64W
06/28/2013 M1.50 INCH ERIE PA TRAINED SPOTTER
RAINFALL FROM 1045 TO 1130 SOME LOCAL FLOODING.
&&
THOMPSONThe Cleveland radar (KCLE), 60 km away, was scanning. The volume nearest the first event began at 17:55 UTC.
6 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny sized hail was observed.
Quarter sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460917, 460918, 460919, 460921, 460923, 460924.